Tennessee, 2016

Tornadoes and Damaging Winds in Tennessee, November 29 to 30, 2016

November 29 to 30, 2016 · NWS OHX · 5 events in 2 counties and zones

A large upper level trough of low pressure combined with a northward moving warm front to spawn numerous supercells and tornadoes across the southeastern US from the afternoon hours on November 29, 2016 through the night and into the next day on November 30. Numerous tornado touched down in Louisiana, Mississippi, Alabama, Middle and Eastern Tennessee, Georgia, Florida, and South Carolina,…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$1.0 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A large upper level trough of low pressure combined with a northward moving warm front to spawn numerous supercells and tornadoes across the southeastern US from the afternoon hours on November 29, 2016 through the night and into the next day on November 30. Numerous tornado touched down in Louisiana, Mississippi, Alabama, Middle and Eastern Tennessee, Georgia, Florida, and South Carolina, resulting in 5 deaths and dozens of injuries. Across Middle Tennessee, two tornadoes touched down in Coffee County in Tullahoma and near Manchester, damaging many homes and causing one minor injury.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Nov 29, 8:56 PM CST, 9 minutes earlier.

Area forecast discussion, Nov 29, 8:56 PM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
856 PM CST Tue Nov 29 2016

.UPDATE...
FOR MESOSCALE DISCUSSION...

&&

.MESOSCALE DISCUSSION...

Greatest helicity axis appears to be lined up from nw AL ne to our
Plateau area. Some storms are currently rotating within this
area according to radar. Another smaller area of elevated helicity
values is further northwest from Linden toward Nashville. However,
this is north of the warm front currently and no rotating cells
are indicated by radar as of yet. Still looking at the potential
for helicities to ratchet up a step or two through 06z across our
Plateau, especially.

&&

.PREV DISCUSSION.../ISSUED /
FXUS64 KOHX 300015
AFDOHX

Area Forecast Discussion
National Weather Service Nashville TN
615 PM CST Tue Nov 29 2016

UPDATE...
FOR MESOSCALE DISCUSSION...

&&

.AVIATION...
00Z TAF DISCUSSION.

Continued high confidence of VFR conditions through 03Z, but
flying conditions will deteriorate quickly after 03Z as SHRA/TSRA
spread across the area. Continue to have medium confidence with
respect to timing the onset/ending of SHRA/TSRA. Continue to have
only low to medium confidence with respect to timing the flight
category restrictions and the flight categories themselves.
Still anticipating that several amendments will be possible
through at least this evening and overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      56  62  36  52  33 /  90  20   0   0   0
Clarksville    51  58  34  50  32 /  70  10   0   0   0
Crossville     58  62  33  47  30 /  90  80  10   0   0
Columbia       54  61  35  53  32 / 100  30   0   0   0
Lawrenceburg   55  63  35  53  32 / 100  40   0   0   0
Waverly        50  58  34  51  31 /  80  10   0   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......21
AVIATION........31
Hazardous weather outlook, Nov 29, 2:14 PM CST, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
214 PM CST TUE NOV 29 2016

TNZ005>011-023>034-056>066-075-077>080-093>095-302015-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
214 PM CST TUE NOV 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF MIDDLE
TENNESSEE BETWEEN 9 PM AND 4 AM. THE MAIN CONCERN WILL BE
DAMAGING STRAIGHT LINE WINDS, BUT LARGE HAIL UP TO QUARTER SIZE
AND A FEW ISOLATED TORNADOES CANNOT BE RULED OUT. THE HIGHEST
TORNADO THREAT WILL BE SOUTH OF A LINDEN TO MURFREESBORO TO
CROSSVILLE LINE.

EXCESSIVE RUNOFF FROM HEAVY RAINS AS WELL AS LEAF-CLOGGED DRAINS
COULD CAUSE SOME FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

JACKSON

In the hours before

Special weather statement, Nov 29, 7:41 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
741 PM CST TUE NOV 29 2016

TNZ060-061-094-095-300215-
MARSHALL TN-LAWRENCE TN-MAURY TN-GILES TN-
741 PM CST TUE NOV 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LAWRENCE...
NORTHWESTERN MARSHALL...NORTHWESTERN GILES AND SOUTHEASTERN MAURY
COUNTIES UNTIL 815 PM CST...

AT 740 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHEAST OF LAWRENCEBURG...MOVING NORTHEAST AT 50 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLUMBIA...LAWRENCEBURG...SPRING HILL...ETHRIDGE...LYNNVILLE...I-65
EAST OF COLUMBIA AND CULLEOKA.

A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL MIDNIGHT CST FOR MIDDLE
TENNESSEE.

LAT...LON 3518 8717 3530 8734 3574 8697 3556 8671
TIME...MOT...LOC 0140Z 219DEG 44KT 3530 8721

SHAMBURGER
Special weather statement, Nov 29, 8:33 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
833 PM CST TUE NOV 29 2016

TNZ095-300300-
GILES TN-
833 PM CST TUE NOV 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GILES COUNTY UNTIL
900 PM CST...

AT 831 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTHWEST OF ATHENS...MOVING NORTHEAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ARDMORE...ELKTON AND PROSPECT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CST FOR MIDDLE
TENNESSEE.

LAT...LON 3500 8712 3516 8683 3499 8684
TIME...MOT...LOC 0231Z 240DEG 34KT 3494 8704

SHAMBURGER
Special weather statement, Nov 29, 8:51 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
851 PM CST TUE NOV 29 2016

TNZ077>079-300315-
GRUNDY TN-WARREN TN-COFFEE TN-
851 PM CST TUE NOV 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WARREN...NORTHWESTERN
GRUNDY AND SOUTHEASTERN COFFEE COUNTIES UNTIL 915 PM CST...

AT 851 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES EAST OF MANCHESTER...MOVING NORTHEAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MCMINNVILLE...ALTAMONT...MORRISON...VIOLA AND HILLSBORO.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CST FOR MIDDLE
TENNESSEE.

LAT...LON 3540 8602 3576 8580 3566 8560 3563 8560
      3558 8558 3533 8586
TIME...MOT...LOC 0251Z 210DEG 35KT 3543 8589

SHAMBURGER

The radar

The Northeast Alabama radar (KHTX), 50 km away, was scanning. The volume nearest the first event began at 03:03 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 tornado. Local standard time, as filed.

Tornado, Coffee

When
November 29, 9:05 PM CST to 9:15 PM CST
Where
Coffee County, 1.15 mi SW of Tullahoma to 0.77 mi SSE of Mountain View
Rating
EF1
Path length
7.99 mi
Path width
300 yd
Injuries
1 direct, 0 indirect
Property damage
$750,000
Reported by
NWS Storm Survey
Coordinates
35.358, -86.245

An EF-1 tornado touched down just inside the Coffee County line west of Tullahoma. This tornado tracked through the northside of Tullahoma crossing over State Route 16/Jackson Street damaging several businesses with mostly roof damage observed. The tornado then moved across the Lakewood Golf and Country Club and Lake Tullahoma Estates neighborhoods where several hundred trees were uprooted and snapped. Almost all of the structural damage in these neighborhoods were due to downed trees. One person sustained a minor injury when a tree fell on their car. Once the tornado crossed the lake, it lifted just before Cherry Springs Road.

Tornado, Coffee

When
November 29, 9:24 PM CST to 9:29 PM CST
Where
Coffee County, 0.6 mi NNW of Red Hill to 1.11 mi SE of Ragsdale
Rating
EF1
Path length
3.51 mi
Path width
200 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
35.457, -86.056

A new circulation formed east-southeast of the Tullahoma tornado and touched down just southeast of Manchester. Although not on the ground for long, several dozen trees were snapped and uprooted and several barns and outbuildings were heavily damaged along the path. A one story log cabin style house was picked up off of the foundation and moved 6-8 feet off of center with most of the house still fully intact. Unfortunately, this house was not properly attached to the foundation hence the EF-1 rating.

Thunderstorm Wind, Grundy

When
November 29, 11:33 PM CST
Where
Grundy County, 1.25 mi NNE of Gruetli
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
35.385, -85.658

Power lines were blown down on 20th Ave North near Bouldin Rd.

Thunderstorm Wind, Grundy

When
November 30, 2:13 AM CST
Where
Grundy County, 0.65 mi SE of Monteagle
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
35.245, -85.820

A carport was blown off into power lines at Mountain Auto Sales on Highway 41 just east of Monteagle. In addition, several trees and power lines were blown down along Highway 41 and Dubose Street in the same area with both roadways blocked and closed. Grundy County schools were closed 11/30 due to the storm damage between Monteagle and Tracy City.

Thunderstorm Wind, Grundy

When
November 30, 2:18 AM CST
Where
Grundy County, 0.75 mi NNW of White City
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
35.261, -85.723

Power lines were blown down on Lakes Rd east of Tracy City.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyThe tornado archive for Tennessee, 2016Warnings in Tennessee, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 667876, 667878, 667883, 667882, 667884.